Vermont, 2021

Damaging Winds in Vermont, September 8, 2021

September 8, 2021 · NWS BTV · 3 events in 2 counties and zones

A slow moving cold front moved across a modestly unstable airmass in VT during the late afternoon/evening hours. Scattered thunderstorms developed along this line with a few storms producing some isolated strong winds and most storms very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A slow moving cold front moved across a modestly unstable airmass in VT during the late afternoon/evening hours. Scattered thunderstorms developed along this line with a few storms producing some isolated strong winds and most storms very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 8, 3:09 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 8, 3:09 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
409 PM EDT Wed Sep 8 2021

.SYNOPSIS...
A slow moving cold front will continue to cross our region tonight,
accompanied by some locally heavy rain showers with a few
embedded thunderstorms this evening. The front and any
associated heavier rain will move to our east overnight, with
just some scattered showers lingering through the end of the
work week. Saturday will be dry, but potential for showers
increases again from Sunday onward.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 403 PM EDT Wednesday...A slow moving front currently over
northern New York will gradually progress eastward through
Vermont this evening into early tonight. Deep southwesterly flow
along and ahead of the front is advecting in a narrow window of
higher moisture (PW values locally 1.25 to 1.5 inches in the
immediate vicinity of the front). Still looking at the potential
for some locally heavy rain along the front given the higher PW
values and slow moving nature of the boundary (storm motion
almost parallel to the boundary...). Rainfall rates so far have
not caused any concerns, especially since convection hasn't
developed, but will continue to watch rainfall rates as the
system progresses eastward. Some areas may see some ponding of
water on roads and some local rises on small streams, but
widespread hydro concerns are not expected.

Convective aspect of the event has so far been underwhelming given
limited instability. However, higher resolution models still
depicting a brief window for some thunderstorm development later
this afternoon, particularly over southern Vermont, where around 500
J/kg CAPE progged by the Rapid Refresh model between 4 PM and 7 PM.
Further west and north, earlier timing of precipitation has largely
stabilized the air mass, so thunderstorm potential is much lower in
this area.  Any thunderstorms that do develop, especially over the
southern Champlain Valley, could contain some locally gusty winds.
Severe potential significantly decreases after 7 PM as the system
moves east of the Green Mountains.

For tonight, the front will slowly move through eastern Vermont and
finally clear the state by Thursday morning.  Rainfall intensities
will decrease after sunset with the loss of any instability, thus
not expecting any hydro concerns overnight.  Forecast soundings
indicating some residual moisture trapped in the lower levels
overnight, especially over higher terrain, so will likely see some
low clouds and maybe some mist lingering after today's rainfall.
Lows tonight will be in the mid 50s to low 60s.

While Thursday will be drier than today, there still may be a few
lingering showers as the upper trough axis moves through.  Have
generally kept PoPs in the 10-35% range Thursday afternoon, and any
showers that do materialize will be light and brief.  Highs Thursday
will be in the low to mid 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 334 PM EDT Wednesday...High pressure builds as winds turn
out of the NW on Friday. Some lingering moisture trapped in
upper level trough will bring a chance for showers, mainly
across the mountains, Friday afternoon with partly to mostly
cloudy skies elsewhere. Temperatures will be seasonably cool in
the low to mid 60s. NW winds 10-15 mph will slowly abate
overnight with light and variable winds by Saturday morning. Low
temperatures Saturday morning will be comfortably in the mid
40s to low 50s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 334 PM EDT Wednesday...A return to near normal temperatures is
expected Saturday through the remainder of the long term as upper
level flow becomes more westerly. Dry weather Saturday will give way
to increasing chances for precipitation across the northern tier
Sunday into Monday as shortwave energy passes overhead. A weak
surface trough will slowly sink south Monday. Some enhanced lake
showers may be possible Monday as low and mid level westerly flow
advects moisture off Lake Ontario, but overall no impactful weather
is expected with this. Several disturbances will move through the
region thru early next week but overall moisture is largely lacking
therefore while weather may be cloudy and unsettled, no significant
weather is expected thru the period. Temperatures will range from
the low to upper 70s with small fluctuates depending on what side of
a trough we end up on but no crazy swings in conditions are expected
given zonal pattern.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...A cold front will move slowly eastward
through the forecast area this afternoon through early tonight.
Along the boundary, observing some rain showers that are heavy
at times. Although not seeing any lightning yet as of 18Z,
anticipating some thunderstorm development between 18Z and 00Z
as the front moves into the Champlain Valley. Despite rain
showers moving through, conditions are mainly VFR right now.
Expect lowering ceilings as the front progresses along with some
reduced visibilities within heavier rain showers/thunderstorms.
Southerly winds with gusts 15-25 knots will continue ahead of
the front, then weaken going into the evening/overnight hours
behind the front. Some localized stronger gusts of variable
directions can be expected within any embedded thunderstorms
that develop along the front, especially between 18Z and 03Z.

The front will move into New Hampshire by 09Z, but expecting
some residual low-level moisture to remain trapped near the
surface overnight behind the front that will lead to some mist
and low stratus especially over higher terrain.

Outlook...

Thursday Night: VFR. Chance SHRA.
Friday: Mainly VFR, with areas MVFR possible. Slight chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Slight chance SHRA.
Sunday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Slight chance SHRA.

&&

.MARINE...
A Lake Wind Advisory remains in effect. Winds will generally
remain from the south at 15-25 knots outside of any
thunderstorms, then will decrease to 5-15 knots overnight. There
will also be some gusty winds of variable directions this
evening as gust fronts move through, so be prepared for rapid
changes in wind direction. Some locally heavy rainfall and a few
thunderstorms are possible this evening as a front moves
through. We will likely be able to take down the Lake Wind
Advisory tonight once the front passes and winds diminish.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Duell
NEAR TERM...Duell
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Duell
MARINE...Duell
Hazardous weather outlook, Sep 8, 3:01 AM EST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
401 AM EDT Wed Sep 8 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-090815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
401 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

A cold front will bring showers and thunderstorms to the area this
afternoon into tonight. Some thunderstorms may produce heavy
rainfall and gusty winds. The best chance for stronger storms is from
the Adirondacks through Central and Southern Vermont.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 4:31 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
531 PM EDT Wed Sep 8 2021

NYZ034-035-VTZ005-009-017-018-082200-
Western Essex NY-Eastern Essex NY-Eastern Chittenden VT-
Western Chittenden VT-Western Addison VT-Eastern Addison VT-
531 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of northeastern Essex,
northwestern Addison and western Chittenden Counties through 600 PM
EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Willsboro, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Essex, Willsboro, Westport, Winooski, Monkton Ridge,
Monkton Boro, Colchester, Essex Junction Village, Williston,
Hinesburg, St. George, Shelburne, Charlotte, Mt. Philo State Park,
Huntington and Kingsland Bay State Park.

This includes Interstate 89 between mile markers 81 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4416 7350 4432 7365 4462 7320 4427 7292
TIME...MOT...LOC 2130Z 241DEG 38KT 4435 7339

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hammond

The radar

The Burlington radar (KCXX), 11 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
September 8, 4:50 PM EST
Where
Chittenden County, 2.02 mi SW of South Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.430, -73.250

Trees and utility lines down on Harbor road near Shelburne Point.

Thunderstorm Wind, Chittenden

When
September 8, 4:55 PM EST
Where
Chittenden County, 0.71 mi SSE of Mechanicville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.320, -73.096

A few trees and utility lines downed by thunderstorm winds along Route 116.

Thunderstorm Wind, Addison

When
September 8, 5:48 PM EST
Where
Addison County, 0.99 mi W of Monkton Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.250, -73.140

Law enforcement reported some small trees down on Pond road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972183, 972184, 972181.